Alert archive / South Carolina / Beach Hazards Statements in 2024

Beach Hazards Statement 44, NWS Wilmington, NC

October 16, 2024Georgetown County, South Carolina; New Hanover County, North Carolina

NWS Wilmington, NC issued this beach hazards statement at Oct 16, 2024, 8:07 PM EDT for Georgetown County, South Carolina; New Hanover County, North Carolina. It took effect at Oct 17, 2024, 6:00 AM EDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Oct 16, 2024, 8:07 PM EDT (00:07 UTC)
In effect from
Oct 17, 2024, 6:00 AM EDT
Expired
Oct 17, 2024, 8:00 PM EDT
In force
14 hr
Issued by
NWS Wilmington, NC

Counties New Hanover County, NC, Georgetown County, SC

The radar

The Wilmington radar (KLTX), 26 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 0.1 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2024-10-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2024-10-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -79 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1698 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
-79 m²/s²
0-3 km storm-relative helicity
-92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

872 
WHUS42 KILM 170007
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
807 PM EDT Wed Oct 16 2024

NCZ108-SCZ056-170900-
/O.NEW.KILM.BH.S.0044.241017T1000Z-241018T0000Z/
Coastal New Hanover-Coastal Georgetown-
807 PM EDT Wed Oct 16 2024

...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT THURSDAY
THROUGH THURSDAY EVENING...

* WHAT...Strong north to south longshore current.

* WHERE...In North Carolina, Coastal New Hanover County. In 
  South Carolina, Coastal Georgetown County.

* WHEN...From 6 AM EDT Thursday through Thursday evening.

* IMPACTS...Longshore currents can sweep swimmers and surfers into
  rip currents, piers, jetties, and other hazardous areas. It may
  sweep swimmers off their feet, making it difficult to return to
  shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution should be used when in or near the water. Check with
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$

IGB
3 follow-up statements
328 
WHUS42 KILM 170653
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
253 AM EDT Thu Oct 17 2024

NCZ107-171600-
/O.NEW.KILM.CF.Y.0142.241017T1200Z-241017T1600Z/
Inland New Hanover-
253 AM EDT Thu Oct 17 2024

...COASTAL FLOOD ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO
NOON EDT TODAY...

* WHAT...Up to one half foot of inundation above ground level 
  expected in low-lying areas near shorelines and tidal 
  waterways.

* WHERE...The lower Cape Fear River including downtown 
  Wilmington.

* WHEN...From 8 AM this morning to noon EDT today.

* IMPACTS...Portions of Battleship Road and USS North Carolina 
  Road observe minor coastal flooding up to one half foot in 
  depth. In downtown Wilmington, a block of Water Street 
  observes minor flooding up to one quarter foot in depth.

* ADDITIONAL DETAILS...Affected areas listed are based on 
  average tide conditions. Additional locations may experience 
  flooding during periods of heavy rainfall, high winds, or 
  other factors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If travel is required, allow extra time as some roads may be
closed. Do not drive around barricades or through water of
unknown depth. Take the necessary actions to protect flood-prone
property.

&&

Time of high total tides are approximate to the nearest hour.

Cape Fear River at Wilmington
MLLW Categories - Minor 5.5 ft, Moderate 6.8 ft, Major 10.0 ft
MHHW Categories - Minor 0.8 ft, Moderate 2.1 ft, Major 5.3 ft

             Total      Total    Departure                   
 Day/Time    Tide       Tide     from Norm   Waves    Flood  
            ft MLLW    ft MHHW       ft       ft      Impact 
 --------  ---------  ---------  ---------  -------  --------
 17/10 AM     5.8        1.1        0.2       N/A     Minor    
 17/10 PM     5.3        0.6        0.2       N/A      None    
 18/11 AM     5.9        1.2        0.2       N/A     Minor    
 18/11 PM     5.2        0.5        0.2       N/A      None    
 19/12 PM     6.0        1.3        0.4       N/A     Minor    
 20/12 AM     5.4        0.7        0.6       N/A      None

&&

$$

NCZ108-SCZ056-171645-
/O.CON.KILM.BH.S.0044.241017T1000Z-241018T0000Z/
Coastal New Hanover-Coastal Georgetown-
253 AM EDT Thu Oct 17 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 6 AM EDT THIS
MORNING THROUGH THIS EVENING...

* WHAT...Strong north to south longshore current expected.

* WHERE...In North Carolina, Coastal New Hanover County. In 
  South Carolina, Coastal Georgetown County.

* WHEN...From 6 AM EDT this morning through this evening.

* IMPACTS...Longshore currents can sweep swimmers and surfers 
  into rip currents, piers, jetties, and other hazardous areas. 
  It may sweep swimmers off their feet, making it difficult to 
  return to shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution should be used when in or near the water. Check with
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$
dch
804 
WHUS42 KILM 171557
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
1157 AM EDT Thu Oct 17 2024

NCZ107-171700-
/O.CAN.KILM.CF.Y.0142.000000T0000Z-241017T1600Z/
Inland New Hanover-
1157 AM EDT Thu Oct 17 2024

...COASTAL FLOOD ADVISORY IS CANCELLED...

$$

NCZ108-SCZ056-180000-
/O.CON.KILM.BH.S.0044.000000T0000Z-241018T0000Z/
Coastal New Hanover-Coastal Georgetown-
1157 AM EDT Thu Oct 17 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Strong north to south longshore current expected.

* WHERE...In North Carolina, Coastal New Hanover County. In 
  South Carolina, Coastal Georgetown County.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Longshore currents can sweep swimmers and surfers 
  into rip currents, piers, jetties, and other hazardous areas. 
  It may sweep swimmers off their feet, making it difficult to 
  return to shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution should be used when in or near the water. Check with
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$
486 
WHUS42 KILM 180017
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
817 PM EDT Thu Oct 17 2024

NCZ108-SCZ056-180130-
/O.EXP.KILM.BH.S.0044.000000T0000Z-241018T0000Z/
Coastal New Hanover-Coastal Georgetown-
817 PM EDT Thu Oct 17 2024

...BEACH HAZARDS STATEMENT HAS EXPIRED...

$$

IGB

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at Oct 16, 7:27 PM EDT, 40 minutes earlier.

Area forecast discussion, Oct 16, 7:27 PM EDT, 40 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
727 PM EDT Wed Oct 16 2024

.SYNOPSIS...
Dry and below normal temps will dominate the forecast tonight
through Friday. Look for a warming trend this weekend into next
week under dry but modifying high pressure.

&&

.NEAR TERM /THROUGH THURSDAY/...
Combination of an upper low and surface high pressure over the
Ohio River Valley will maintain breezy conditions tonight. Cold
air advection associated with the Canadian high will keep
temperatures in the lower 40s with a few upper 30s possible
along the I-95 corridor. No frost concerns tonight due to winds
and dry air.

Cold air advection continues on Thursday despite clear, sunny
skies; expect highs in the low to mid 60s. A little less breezy
during the afternoon with gusts up to 20 mph during peak mixing.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
Coldest night of the season remains in store for Thursday night
with ideal radiational cooling conditions, despite increasing
thicknesses and 850 temps. Current forecast has more of the area
dropping just below 40F by Friday morning, with mid 30s and
patchy frost possible in traditional cold spots (especially
northern Pender and Bladen counties). Temps Friday will recover
nicely from chilly morning, with highs near 70F (still well
below normal), as deep northerly flow lingers around building,
expansive high pressure across eastern U.S. Slow warming trend
continues Friday night, though still below normal in the low to
mid 40s.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
High and dry describes the atmosphere into next week, with
large, deep high pressure over the eastern U.S. through (at
least) Monday. Temperatures continue an upward trend, with below
normal temps this weekend increasing to near or above normal
early next week. Forecast becomes more uncertain approaching
middle of next week, as a shortwave trough approaches the Great
Lakes and suppresses the ridge to the south, but guidance varies
in strength and location of trough.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
VFR conditions are expected through the period with N to NW winds
generally 10 KT or less though gusts of 15 to 20 KT are possible
after 15Z at the coastal terminals.

Extended Outlook...VFR under high pressure through the weekend,
with exception of possible low stratus Saturday night/Sunday
morning.

&&

.MARINE...
Through Tomorrow...Small Craft Advisory remains in effect
through Thursday morning as another surge of cold air advection
and associated gusts pushes offshore this evening and overnight
along a rotating shortwave. Cold air advection and gradient
between interior high pressure and developing offshore low will
maintain gusts to 25 knots through sunrise Thursday. Still gusty
thereafter with northerly winds 15-20 knots and periodic gusts
between 20-25 knots during the afternoon. Seas peak at around
2-4 feet tomorrow morning and gradually decrease to 2-3 feet by
late tomorrow afternoon.

Thursday Night through Sunday...North-northeast winds persist
across the area and local coastal waters as large high pressure
dominates the eastern U.S. Winds will be sustained around 15 kts
with gusts to 20 kts for most of the forecast period. Seas 2-4
ft Thursday night through Friday night increases to 3-5 ft for
the weekend as a long period ENE swell becomes the dominant wave
group.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ108.
SC...Beach Hazards Statement until 8 PM EDT this evening for SCZ056.
MARINE...Small Craft Advisory until 8 AM EDT Thursday for AMZ250-252-
     254-256.

&&

SYNOPSIS...ILM
NEAR TERM...21
SHORT TERM...VAO
LONG TERM...VAO
AVIATION...31
MARINE...VAO/21
Hazardous weather outlook, Oct 16, 2:20 PM EDT, 5 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
220 PM EDT Wed Oct 16 2024

NCZ096-105-171830-
Bladen-Inland Pender-
220 PM EDT Wed Oct 16 2024

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Patchy frost is possible Thursday night into Friday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-171830-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
220 PM EDT Wed Oct 16 2024

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 AM EDT THURSDAY...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-110-SCZ054-171830-
Coastal Pender-Coastal Brunswick-Coastal Horry-
220 PM EDT Wed Oct 16 2024

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Minor coastal flooding is possible during the morning high tides this
weekend due to a full moon and persistent north to northeasterly
winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ108-SCZ056-171830-
Coastal New Hanover-Coastal Georgetown-
220 PM EDT Wed Oct 16 2024

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement for Strong Longshore Current.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Minor coastal flooding is possible during the morning high tides due
to a full moon and persistent north to northeasterly winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ107-171830-
Inland New Hanover-
220 PM EDT Wed Oct 16 2024

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Minor coastal flooding along the banks of the lower Cape Fear River
is possible during the Thursday and Friday morning high tides due to
a full moon and persistent north to northeasterly winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-099-109-SCZ017-023-024-032-033-039-055-058-059-171830-
Robeson-Columbus-Inland Brunswick-Marlboro-Darlington-Dillon-
Florence-Marion-Williamsburg-Inland Georgetown-Central Horry-
Northern Horry-
220 PM EDT Wed Oct 16 2024

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 17, 2:53 AM EDTCoastal Flood AdvisoryILMNew Hanover9 hr

Nearby

Beach Hazards Statements in South Carolina, 2024Beach Hazards Statements in North Carolina, 2024Every beach hazards statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.